Kansas, 2002

Flash Flooding in Kansas, May 11, 2002

May 11, 2002 · NWS EAX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 11, 2:57 PM CST, 4 hours 3 minutes earlier.

Area forecast discussion, May 11, 2:57 PM CST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
357 PM CDT SAT MAY 11 2002

MAIN FCST CONCERN AT THIS TIME IS PRECIP INTENSITY TONIGHT THROUGH
SUNDAY. CLEARING AHEAD OF SFC FRONT LOCATED ACROSS CENTRAL
KANSAS...HAS ALLOWED TEMPS TO REACH INTO THE 80S ACROSS THAT
AREA...LEADING TO RAPID DESTABOLIZATION AND STRONG TO SEVERE TSRA.
CLOUDS HAVE BEEN SLOW TO DISSIPATE DUE TO HIGH THETA-E AIR OVER MY
FCST AREA...HOLDING TEMPS DOWN SOME. HOWEVER ANY BREAK IN THE CLOUDS
HAS ALLOWED RAPID WARMING.

SEVERAL PIECES OF ENERGY HAVE BEEN MOVING ACROSS THE REGION
TODAY...CONTINUING TO PRODUCE SCATTERED TSRA ACROSS NORTHERN MO. A
MORE SIGNIFICANT VORT LOBE IS EXPECTED TO MOVE ACROSS THE REGION
TONIGHT. UPPER LEVEL DIFFLUENCE INCREASES OVERNIGHT AS WELL. SFC
FRONT DOESNT MAKE IT TO MO UNTIL LATE THIS EVENING. DONT EXPECT IT
TO MOVE THROUGH CEN MO UNTIL SUN MORNING. SFC BASED LI/S ARE
IN THE -2 TO -4 RANGE. SFC BASED CAPES ARE GENERALLY 1000-2000J/KG.
EXPECT CURRENT TSRA OVER EXTREME EAST CEN KS/WEST CEN MO TO NOT
REACH SEVERE LEVELS DUE TO SOMEWHAT LIMITED HEATING. HOWEVER EXPECT
SEVERE POTENTIAL TO INCREASE AS FRONT APPROACHES. WITH THE EXCEPTION
OF ALONG THE SFC FRONT...EXPECT MAINLY HIGH WINDS AND HAIL. HEAVY
RAIN IS ALSO EXPECTED. PRECIPITABLE WATER IS AROUND 1.25-1.5. WITH
MAIN UPPER LOW NOT MOVING ACROSS UNTIL SUN NIGHT...FRONT SHOULD SLOW
OR STALL OVER CEN MO. WILL EXTEND FLOOD WATCH UNTIL NOON SUNDAY.
PRECIP SHOULD BE TAPERING OFF BY LATE AFTERNOON/EVENING SUNDAY.

MODELS CONTINUE TO INDICATED NEXT CHC OF RAIN WILL BE THURSDAY
PROBABLY LATE...CONTINUING UNTIL SATURDAY. SHOULD SEE A GOOD WARMUP
BY WED. EXPECT SOME MODERATION IN TEMPS THU-SAT WITH ABUNDANT CLOUD
COVER AND SCATTERED TSRA IN AREA.

NRR

336 AM...
MAIN FORECAST CONCERN IS WITH PRECIPITATION THIS MORNING AND AGAIN
TONIGHT. WILL LEAN TOWARD ETA SOLUTION...THOUGH HOPE ITS QPF FIELDS
FOR TONIGHT ARE OVERDONE...SINCE IT IS SHOWING IN EXCESS OF 2
INCHES...WITH 06Z MESO ETA EVEN HIGHER.

THIS MORNING...WARM FRONT LIFTING THROUGH AREA. THETA E
ADVECTION OVER TOP OF THIS BOUNDARY HAS SET OFF THUNDERSTORMS
PRODUCING VERY HEAVY RAIN. FORTUNATELY...THESE WILL BE LIFTING NORTH
THIS MORNING AS WARM FRONT LIFTS NORTH INTO IOWA. CWA WILL BE IN
WARM SECTOR TODAY...WITH PLENTY OF MOISTURE BEING PUMPED NORTHWARD.
SURFACE DEWPOINTS BY AFTERNOON SHOULD BE IN THE 60S...AND
PRECIPITABLE WATER BY EVENING IN EXCESS OF AN INCH AN A HALF IN THE
FORECAST AREA. THIS WILL SET THE STAGE FOR VERY HEAVY RAINFALL
TONIGHT AS COLD FRONT MOVES INTO AREA AT THE SAME TIME A WEAKER
UPPER LEVEL WAVE MOVES THROUGH. THIS SHOULD LEAD TO MCS DEVELOPMENT.
OUTFLOW FROM THIS CONVECTION OVERNIGHT SHOULD HELP PUSH FRONT TO
JUST SOUTH OF FORECAST AREA BY SUNDAY MORNING. STRONGER SHORT WAVE
THEN APPROACHES. PREFER THE MORE SOUTHERN TRACK OF THE ETA VORT
MAX...GIVEN THE INFLUENCE OF A NORTHERN STREAM SHORT WAVE. THUS
THINK FOR SUNDAY/SUNDAY NIGHT TIMEFRAME...THE HEAVIER RAIN SHOULD
STAY SOUTH OF FORECAST AREA.

WILL GO WITH A FLOOD WATCH FOR TONIGHT. GROUND ALREADY PRETTY
SATURATED THROUGHOUT FORECAST AREA...ESPECIALLY AREAS SOUTH OF
MISSOURI RIVER...SO EVEN IF SOUTHERN PART OF CWA DOES NOT GET
EXTREMELY HEAVY RAIN...EVEN MODERATE RAIN MAY CAUSE PROBLEMS. THANKS
TO SURROUNDING OFFICES FOR COORDINATION.

NOT MUCH CHANGES TO LONGER RANGE PERIODS. LOOKS DRY THROUGH AT LEAST
MID WEEK AS RIDGING BUILDS IN.

PC

.EAX...
KS...FLOOD WATCH FROM 600 PM CDT SATURDAY UNTIL NOON SUNDAY FOR
ZONES KSZ025...KSZ057...KSZ060...KSZ102>105.

MO...FLOOD WATCH FROM 600 PM CDT SATURDAY UNTIL NOON SUNDAY FOR
ZONES
MOZ001>008...MOZ011>017...MOZ020>025...MOZ028>033...MOZ037>040...MOZ0
43>046...MOZ053>054.

In the hours before

Special weather statement, May 11, 6:04 PM CST, 56 minutes before
MOZ001>006-011>015-120500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 PM CDT SAT MAY 11 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 284...IN
EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...
HOLT...MERCER...NODAWAY AND WORTH.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...MARYVILLE...
ROCKPORT AND TRENTON.

The radar

The Pleasant Hill radar (KEAX), 57 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Miami

When
May 11, 7:00 PM CST to 10:00 PM CST
Where
Miami County, Louisburg
Reported by
LAW ENFORCEMENT
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Numerous roads flooded in the eastern and central parts of the county.

Flash Flood, Johnson

When
May 11, 7:40 PM CST to 10:40 PM CST
Where
Johnson County, Stilwell
Reported by
EMERGENCY MANAGER
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Roads flooded 164th street and Nall. Basement flooding in the same area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294996, 5294995.